Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the accuracy of the finite element method plus time relaxation

Authors: J. Connors and W. Layton
Journal: Math. Comp. 79 (2010), 619-648
MSC (2010): Primary 65M15; Secondary 65M60
Published electronically: December 16, 2009
MathSciNet review: 2600537
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ \overline{u}$ denotes a local, spatial average of $ u$, then $ u^{\prime }=u-\overline{u}$ is the associated fluctuation. Consider a time relaxation term added to the usual finite element method. The simplest case for the model advection equation $ u_{t}+\overrightarrow{a}\cdot\nabla u=f(x,t)$ is

$\displaystyle (u_{h,t}+\overrightarrow{a}\cdot\nabla u_{h},v_{h})+\chi(u_{h}^{\prime} ,v_{h}^{\prime})=(f(x,t),v_{h}). $

We analyze the error in this and (more importantly) higher order extensions and show that the added time relaxation term not only suppresses excess energy in marginally resolved scales but also increases the accuracy of the resulting finite element approximation.

References [Enhancements On Off] (What's this?)

  • [AL99] N. A. Adams and A. Leonard, Deconvolution of subgrid scales for the simulation of shock-turbulence interaction, p. 201 in: Direct and Large Eddy Simulation III, (eds.: P. Voke, N. D. Sandham and L. Kleiser), Kluwer, Dordrecht, 1999.
  • [AS01] N. A. Adams and S. Stolz, Deconvolution methods for subgrid-scale approximation in large eddy simulation, Modern Simulation Strategies for Turbulent Flow, R. T. Edwards, 2001.
  • [AS02] N. A. Adams and S. Stolz, A subgrid-scale deconvolution approach for shock capturing, J. C. P., 178 (2002), 391-426. MR 1899182 (2003b:76100)
  • [AG79] A. O. H. Axelsson and J. Gustafsson, Quasioptimal finite element approximation of first order hyperbolic and convection-diffusion equations, pp. 273-281 in: Analytical and Numerical Approaches to Asymptotic Problems in Analysis, (eds: A. O. H. Axelsson, L. S. Frank, and A. van der Sluis) North Holland, Amsterdam, 1980.
  • [BIL06] L. C. Berselli, T. Iliescu and W. Layton, Mathematics of Large Eddy Simulation of Turbulent Flows, Springer, Berlin, 2006 MR 2185509 (2006h:76071)
  • [BB98] M. Bertero and B. Boccacci, Introduction to Inverse Problems in Imaging, IOP Publishing Ltd.,1998. MR 1640759 (99k:78027)
  • [BBJL07] M. Braack, E. Burman, V. John and G. Lube, Stabilized FEMs for the generalized Oseen problem, CMAME 196(2007), 853-866. MR 2278180 (2007i:76065)
  • [BH80] A. Brooks and T. J. R. Hughes, Streamline upwind Petrov-Galerkin methods for advection-dominated flows, in: 3rd Int. Conf. on FEM in Fluid Flow, 1980.
  • [BH04] E. Burman and P. Hansbo, Edge stabilizations for Galerkin approximations of convection-diffusion-reaction problems, CMAME 193(2004), 1437-1453. MR 2068903 (2005d:65186)
  • [C79] G. F. Carey, An analysis of stability and oscillations in convection-diffusion computations, 63-71 in: FEM for Convection Dominated Flows, T. J. R. Hughes, ed., ASME, vol. 34 , 1979. MR 571683 (81i:65072)
  • [D04] A. Dunca, Space averaged Navier-Stokes equations in the presence of walls, Ph.D. Thesis, University of Pittsburgh, 2004.
  • [DE06] A. Dunca and Y. Epshteyn, On the Stolz-Adams de-convolution model for the large eddy simulation of turbulent flows, SIAM J. Math. Anal. 37(2006), 1890-1902. MR 2213398 (2006k:76066)
  • [Du73] T. Dupont, Galerkin methods for first order hyperbolics: an example, SINUM 10(1973), 890-899. MR 0349046 (50:1540)
  • [ELN07] V. Ervin, W. Layton and M. Neda , Numerical analysis of a higher order time relaxation model of fluids, Int. J. Numer. Anal. and Modeling, 4(2007), 648-670. MR 2344062 (2008j:76035)
  • [Gue04] R. Guenanff, Non-stationary coupling of Navier-Stokes/Euler for the generation and radiation of aerodynamic noises, PhD thesis: Dept. of Mathematics, Université Rennes 1, Rennes, France, 2004.
  • [Guer99] J.-L. Guermond, Subgrid stabilization of Galerkin approximations of monotone operators, C. R. Acad. Sci. Paris, Série I, 328 7 (1999) 617-622. MR 1680045 (99k:65049)
  • [Ger86] M. Germano, Differential filters of elliptic type, Phys. Fluids, 29(1986), 1757-1758. MR 845232 (87h:76075b)
  • [Geu97] B. J. Geurts, Inverse modeling for large eddy simulation, Phys. Fluids, 9(1997), 3585.
  • [G77] M. Gunzburger, On the stability of Galerkin methods for Initial-Boundary Value Problems for hyperbolic systems, Math. Comp. 31 (1977) 661-675. MR 0436624 (55:9567)
  • [HePi] F. Hecht and O. Pironneau, FreeFEM++ , webpage:
  • [Hed79] G. W. Hedstrom, The Galerkin Method Based on Hermite Cubics, SINUM,16(1979), 385-393. MR 530476 (80i:65116)
  • [H99] T. J. Hughes, Multiscale phenomena: the Dirichlet to Neumann formulation, subgrid models, bubbles and the origin of stabilized methods, CMAME 127(1999), 387-401.
  • [L83] W. Layton, Galerkin Methods for Two-Point Boundary Value Problems for First Order Systems, SINUM 20 (1983),161-171. MR 687374 (84d:65059)
  • [L83b] W. Layton, Stable Galerkin Methods for Hyperbolic Systems, SINUM 20 (1983), 221-233. MR 694515 (85c:65120)
  • [L07] W Layton, A remark on regularity of an elliptic-elliptic singular perturbation problem, technical report,, 2007.
  • [L07b] W. Layton, Superconvergence of finite element discretization of time relaxation models of advection, BIT, 47(2007) 565-576. MR 2338532 (2009g:65127)
  • [L05] W. Layton, Model reduction by constraints and an induced pressure stabilization, J. Numer. Linear Algb. and Applications, 12(2005), 547-562. MR 2150167 (2006e:76083)
  • [L02] W Layton, A connection between subgrid-scale eddy viscosity and mixed methods, Applied Math and Computing, 133[2002],147-157 MR 1923189 (2003h:76102)
  • [LL03] W. Layton and R. Lewandowski, A simple and stable scale similarity model for large eddy simulation: energy balance and existence of weak solutions, Applied Math. Letters 16(2003), 1205-1209. MR 2015713 (2004j:76095)
  • [LL05] W. Layton and R. Lewandowski, Residual stress of approximate deconvolution large eddy simulation models of turbulence. Journal of Turbulence, 46(2006), 1-21.
  • [LL06a] W. Layton and R Lewandowski, On a well posed turbulence model, Discrete and Continuous Dynamical Systems, Series B, 6(2006) 111-128. MR 2172198 (2006g:76054)
  • [LMNR08] W. Layton, C. Manica, M. Neda and L. Rebholz, Numerical analysis of a high accuracy Leray-deconvolution model of turbulence, Numerical Methods for PDEs, 24(2008) 555-582. MR 2382797 (2009b:76064)
  • [LMNR06] W. Layton, C. Manica, M. Neda and L. Rebholz, The joint Helicity-Energy cascade for homogeneous, isotropic turbulence generated by approximate deconvolution models, Adv. and Appls. in Fluid Mechanics, 4(2008), 1-46. MR 2488583
  • [LS07] W. Layton and I. Stanculescu, K41 optimized deconvolution models, Int. J. Computing and Mathematics, 1(2007), 396-411. MR 2396390 (2009a:76124)
  • [LN07] W. Layton and M. Neda, Truncation of scales by time relaxation, JMAA 325(2007), 788-807. MR 2270051 (2008c:76049)
  • [LR74] P. Lesaint and P. A. Raviart, On a finite element method for solving the neutron transport equation, 89-112 in: Mathematical aspects of finite elements in partial differential equations, C. de Boor, ed., Academic Press, N.Y., 1974. MR 0658142 (58:31918)
  • [MM06] C. C. Manica and S. Kaya-Merdan, Convergence Analysis of the Finite Element Method for a Fundamental Model in Turbulence, tech. report,, 2006.
  • [MS07] C. C. Manica and I. Stanculescu, Numerical Analysis of Tikhonov Deconvolution Model, University of Pittsburgh Technical Report,, 2007.
  • [MLF03] J. Mathew, R. Lechner, H. Foysi, J. Sesterhenn and R. Friedrich, An explicit filtering method for large eddy simulation of compressible flows, Physics of Fluids 15(2003), 2279-2289.
  • [RST96] H.-G. Roos, M. Stynes and L. Tobiska, Numerical Methods for Singularly Perturbed Differential Equations, Springer, Berlin, 1996. MR 1477665 (99a:65134)
  • [R89] Ph. Rosenau, Extending hydrodynamics via the regularization of the Chapman-Enskog expansion, Phys. Rev.A 40 (1989), 7193. MR 1031939 (91b:82047)
  • [S01] P. Sagaut, Large eddy simulation for Incompressible flows, Springer, Berlin, 2001. MR 1815221 (2002f:76047)
  • [SW83] A.H. Schatz and L. Wahlbin, On the finite element method for a singularly perturbed reaction-diffusion equation in two and one dimension, Math. Comp., 40(1983) 47-79. MR 679434 (84c:65137)
  • [ST92] S. Schochet and E. Tadmor, The regularized Chapman-Enskog expansion for scalar conservation laws, Arch. Rat. Mech. Anal. 119 (1992), 95. MR 1176360 (93f:35191)
  • [S07] I. Stanculescu, Existence Theory of Abstract Approximate Deconvolution Models of Turbulence, Annali dell'Universitá di Ferrara, 54(2008), 145-168. MR 2403379 (2009d:76058)
  • [SA99] S. Stolz and N. A. Adams, On the approximate deconvolution procedure for LES, Phys. Fluids, II(1999),1699-1701.
  • [SAK01a] S. Stolz, N. A. Adams and L. Kleiser, The approximate deconvolution model for LES of compressible flows and its application to shock-turbulent-boundary-layer interaction, Phys. Fluids 13 (2001),2985.
  • [SAK01b] S. Stolz, N. A. Adams and L. Kleiser, An approximate deconvolution model for large eddy simulation with application to wall-bounded flows, Phys. Fluids 13 (2001),997.
  • [SAK02] S. Stolz, N. A. Adams and L. Kleiser, The approximate deconvolution model for compressible flows: isotropic turbulence and shock-boundary-layer interaction, in: Advances in LES of complex flows (editors: R. Friedrich and W. Rodi) Kluwer, Dordrecht, 2002.
  • [TW74] V. Thomée and B. Wendroff, Convergence estimates for Galerkin methods for variable coefficient initial value problems, SINUM 11(1973), 1059-1068. MR 0371088 (51:7309)
  • [vC31] P. van Cittert, Zum Einfluss der Spaltbreite auf die Intensitats verteilung in Spektrallinien II, Zeit. fur Physik 69 (1931), 298-308.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M15, 65M60

Retrieve articles in all journals with MSC (2010): 65M15, 65M60

Additional Information

J. Connors
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260

W. Layton
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260

Keywords: Time relaxation, deconvolution, hyperbolic equation, finite element method
Received by editor(s): May 30, 2008
Received by editor(s) in revised form: December 13, 2008
Published electronically: December 16, 2009
Additional Notes: The work of both authors was partially supported by NSF grants DMS 0508260 and 0810385.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society